Colorado, 2020Heavy Snow and High Wind in Colorado, December 22, 2020
December 22, 2020 · NWS PUB · 6 events in 5 counties and zones
A quick moving upper level system crossed the Rockies on this day, bringing very strong winds to all of the higher terrain and parts of the I-25 corridor. This system also brought a quick blast of snow to the mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper level system crossed the Rockies on this day, bringing very strong winds to all of the higher terrain and parts of the I-25 corridor. This system also brought a quick blast of snow to the mountains. The higher wind gusts and this snow helped provide a setup for snow squalls, which were observed over parts of Chaffee county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 22, 3:18 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 22, 3:18 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MST Tue Dec 22 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM MST Tue Dec 22 2020
...Hang onto your hat...garbage can...and small pets tonight and
tomorrow...
Currently...An upper level system was pushing into the Rockies
today, producing strong and gusty west to southwest winds across the
higher terrain and I-25 corridor. This helped boost temps into the
40s for the high valleys, and mid 50s to upper 60s for the plains.
As of 230 pm no snow had been reported yet along the Continental
Divide, but clouds were on the increase.
Tonight and tomorrow...Quick-moving upper level system will cross
the Rockies this evening, bringing very strong winds to all of the
higher terrain and I-25 corridor this evening. This system will also
bring a quick blast of 2 to 4 inches of snow to the mts, with a
focus on the Continental Divide and the northern Sangres, though the
highest snow amounts are expected across the central mts. Wind gusts
of 50 to 60 mph across the higher terrain is expected tonight, which
brings up the concern for snow squalls this evening. The evening
crew will have to monitor conditions for potential short-fused snow
squall highlights.
As the upper trough axis swings east, a sfc cold front will push
south across the Palmer Divide some time between 10 and 11 pm. As
this front surges south, high wind criteria for the plains will be
met and therefore various high wind warnings are in place for much
of the eastern plains through 5 pm tomorrow. The system will
continue pushing east into the central US, and strong northerly flow
behind the system will sustain the strong winds for much of the day.
Northwest winds sustained at around 30 to 40 mph, and gusts around
60 mph, may cause power disruptions as well as hazardous travel
conditions. No snow is anticipated for the plains, and the strong
winds will be the main issue.
As for temps, the stronger winds will likely keep temps up into the
20s for the plains, teens for the Upper Arkansas River Valley, and
single digits for the San Luis Valley. Tomorrow as the front pushes
through, very little warming is expected with highs in the 20s to
lower 30s for most locations. Moore
.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM MST Tue Dec 22 2020
The first several days of this long range forecast period should see
unseasonably warm temperatures and dry conditions lasting into
Saturday as a mid level ridge transitions across the region. By
Sunday. flow aloft becomes zonal with a moderate zonal jet
developing along and just to the south of Colorado. This will
allow a cold front to cross the region sometime Sunday. By mid
week, The EC and GFS deterministic guidance shows a closed low
moving across the 4 corners. This pattern is supported by the
ensemble guidance and the NBM guidance.
From Thursday into Saturday, expect dry conditions with max temps
generally in the 50s across the plains and 40s valleys. With the
ridge axis moving overhead, surface winds should typically be light
and diurnally driven.
By Sunday. Cooler air will move into the region and precip chances
will begin to increase over the mtns, especially the CONTDVD region.
At this time. moisture with the jet does not look overly impressive
so any precip will likely be on the lighter side.
By the Tuesday time frame, a deepening trough coming over California
will advance east and intensify, developing into a closed low as it
moves over the 4 corner region. Confidence in this general pattern
is higher than normal given the deterministic and ensemble output,
but details on how much and how cold are still uncertain. In a
nutshell, the midweek time frame looks to be unsettled with
increasing chances for precip. Nearly all ensemble members show
precip AOA the ~30th Dec, but precip values are not all that high.
\/Hodanish
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 239 PM MST Tue Dec 22 2020
Upper level system swinging across the state this evening through
tomorrow will bring snow to the northern and central mountains, and
strong winds for most locations. Associated cold front will push
south across the Palmer Divide tonight through the early morning
hours, bringing high winds to much of the eastern plains.
KCOS: VFR conditions. W-SW 20-25 kts gusting to 35 kts, becoming N-
NW 30g45kt around 05z.
KPUB: VFR conditions. W 15-20 kts gusting to 30 kts, becoming N-NW
25g40kt around 06z.
KALS: VFR conditions. W-SW 15g25kt, diminishing by midnight. MVFR
with low clouds developing again after 09z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 PM this evening to 5 PM MST Wednesday
for COZ089-095-096.
High Wind Warning from 9 AM to 5 PM MST Wednesday for COZ093-094-
097>099.
High Wind Warning from 10 PM this evening to 1 PM MST Wednesday
for COZ084-085.
&&
SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Dec 22, 9:53 AM MST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
953 AM MST Tue Dec 22 2020
COZ058>089-093>099-231400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
953 AM MST Tue Dec 22 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This afternoon and Tonight
Snow showers are expected to develop along portions of the
Continental Divide this afternoon, mainly over Lake County and the
high elevations of Chaffee County, with the snow increasing this
evening. By Wednesday morning there could be 1 to 4 inches of snow
accumulation in these locations.
Winds will increase today and tonight. There will be the potential
for wind gusts around 60 mph tonight over some of the mountains and
in portions of El Paso, Crowley and Kiowa counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind gusts of around 60 mph are expected over El Paso, Crowley,
Kiowa, Otero, Bent, Prowers, Eastern Las Animas and Baca counties
throughout the day on Wednesday.
Lingering light snow with additional accumulations of 1 to 2
inches is possible over the Sawatch and Mosquito Mountains on
Wednesday. Snow is expected to dissipate by Wednesday evening.
The next round of snow is expected to reach the region by Saturday
evening. Snow accumulations are expected to be confined to the
Sawatch and Mosquito Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely tonight over Lake County and the high elevations of Chaffee
County, and will be possible tonight in El Paso, Crowley and
Kiowa counties.
27/34
Heavy Snow, Western Chaffee County Between 9000 & 11000 Ft
- When
- December 22, 5:35 PM MST to 5:55 PM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Reported by
- AWOS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Snow squall. Visibility dropped to one quarter mile for about 20 minutes. Wind gust measured as high as 46 mph. Exact snow amount is unknown.
Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft
- When
- December 22, 6:55 PM MST to 7:35 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- AWOS
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Snow squall. Visibility dropped to one quarter mile for about 40 minutes. Winds measured as high as 64 mph. Exact snow amount is unknown.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 22, 7:56 PM MST to 7:59 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Station kaff United States Air Force Academy.
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- December 22, 8:44 PM MST to 8:47 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Station kpub Pueblo Airport.
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- December 22, 8:58 PM MST to 9:01 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- December 22, 9:22 PM MST to 9:25 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Mesonet station fw1962 Manitou Springs on Pikes Peak.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, December 22 to 23, 20207 injured · 65 kt wind · 5 events
- Blizzard and High Wind in North Dakota, December 22 to 23, 202022 events
- High Wind in South Dakota, December 22 to 23, 202069 kt wind · 21 events
- High Wind in Nebraska, December 22 to 23, 202061 kt wind · 17 events
- High Wind in South Dakota, December 22 to 23, 202060 kt wind · 17 events
- High Wind and Winter Weather in Kansas, December 22 to 23, 2020$1,000 · 57 kt wind · 16 events
- High Wind in Wyoming, December 22 to 24, 202070 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 22 to 23, 202069 kt wind · 9 events
- High Wind in Colorado, December 22 to 23, 202060 kt wind · 9 events
- Winter Storm and Heavy Snow in Alaska, December 22 to 24, 202064 kt wind · 9 events
- Drought in Texas, December 22 to 28, 20207 events
- High Wind in Montana, December 22 to 23, 202055 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935705, 935706, 935702, 935703, 935704, 935701.